May 17, 2010

Fosamax was approved by the FDA in 1995 and is used to prevent and treat osteoporosis in postmenopausal women.  There have been reports on Fosamax dangers (bisphosphonate) and its generics (Boniva, Actonel).  It is important to know that Fosamax may cause damage to the esophagus, extreme muscle or bone pain, osteonecrosis of the jaw (ONJ), and femur fractures.  Fosamax warnings also extend to patients who have kidney dysfunction, low blood calcium, or difficulties in swallowing.  All bisphosphonates can irritate or damage the esophagus and stomach.  Once the esophagus or stomach is damaged, this can lead to indigestion, heartburn, or ulcers.

A number of studies have been conducted in universities and medical schools studying patients that have atypical femur fractures associated with Fosamax and its generics.  The problem is that some of these studies have not been published in medical journals but rather presented in medical conferences.  That means consumers and in some cases, the FDA, can’t take a close look at the results to evaluate conclusions presented.  All of the studies had a small sample size and in general short-term therapy.  These studies do suggest for some patients Fosamax has a negative effect on bone quality.

Ongoing Safety Review by the FDA

In ongoing safety reviews, the FDA has not found a clear connection between Fosamax (bisphosphonates) and the risk of unusual femur fractures.  The FDA points out however, that more research is necessary to determine the long-term effects of these drugs on bone quality.

These findings are somewhat disconcerting given that many people are taking these prescription drugs to strengthen bones and prevent fractures for the long haul.  The National Osteoporosis Foundation has issued a letter to try to put the risks into proper perspective.  The Foundation says that millions of people take bisphosphonates, but only a handful have had broken femurs.  They say that many studies have shown that these drugs can improve bone strength while reducing the overall risk of fractures.  However, they acknowledge that not enough research has been done on the safety of these drugs when used for more than five years.

Until further notice, the National Osteoporosis Foundation recommends certain precautions if you are taking Fosamax therapy.  The Foundation suggests that you meet annually with your physician to review your treatment plan.  If you are at low risk of osteoporosis, you may be able to stop treatment after five years and continue to have regular appointments with your doctor to check on your bone health.  If you are at high risk, you may consider switching to another osteoporotic drug.  If you are on Fosamax therapy because you are at risk of osteoporosis but don’t yet have the disease, you might talk to your doctor about other treatment options.

If you have been exposed to Fosamax Dangers such as femur fractures or any other bone related illness while on Fosamax you may be entitled to financial compensation. Fosamax lawsuits are currently being filed across the country.

Author

Susan Ardizzoni, Ph.D. holds a Doctorate in Biology with a major in Neuroscience (medical) and minors in Biochemistry, Physics, and Mathematics with experience in basic and clinical research.  Although the author is not an attorney, this article was sponsored by the law firm of Bernstein Liebhard LLP and constitutes Attorney Advertising.  To learn more about Fosamax Dangers or Fosamax Warnings please visit www.ConsumerInjuryLawyers.com

Published November 17, 2011 by